Vitamin D Toxicity: Rare or Underdetected?

1Beth Israel Medical Center, New York, NY

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 382

Case Presentation:

Case 1 is a 58‐year‐old man presenting with obtundation, fatigue, polydipsia, and polyuria of 3 weeks’ duration. Labs showed calcium (Ca) 15 mg/dL, creatinine (Cr) 1.78 mg/dL, and normal phosphorus, magnesium, SPEP, and UPEP. Intact PTH and PTH‐related peptide were undetectable; 25‐hydroxyvitamin D 1220 ng/mL (normal, 30–100 ng/mL), 1,25‐dihydroxyvitamin D 153 pg/mL (normal, 15–75 pg/mL), 24‐hour urine Ca 499 mg (normal, 100–300 mg). The patient was treated with intravenous fluids, furosemide, and calcitonin. On questioning, he admitted taking several supplements. One capsule labeled as having 40 μg (1600 IU) vitamin D was revealed to have 4600 μg with UV spectrophotometry. The label recommended 10 instead of 1 capsule/day. One week after discharge with a low‐calcium diet and discontinuation of all supplements, he was readmitted with Ca 12.2 mg/dL, dehydration, and fatigue and was treated with intravenous pamidronate and fluids. The level of 25‐OH vitamin D normalized after 8 months. Case 2 is a 40‐year‐old man with nausea for 2 weeks, vomiting for 3 days, Ca 13.2 mg/dL, and Cr 1.89 mg/dL. He admitted taking supplements in the prior month. UV spectrophotometry showed that 1 supplement had a manufacturing error, with a daily dose of 24,300 μg (970,000 IU) of vitamin D, instead of 1000 IU. He was treated with intravenous fluids. 25‐OH vitamin D was 645 ng/mL, 1,25‐OH vitamin D 99 pg/mL. iPTH was undetectable, and SPEP and UPEP were normal. Symptoms slowly improved. Cr and Ca decreased. After 4 weeks, 25‐OH vitamin D was 370 ng/mL, and creatinine and calcium were normal.

Discussion:

Because of recent publicity linking vitamin D deficiency to conditions like osteoporosis, cardiovascular disease, cancer, and depression, patients are taking more supplements, either on their own or with physician oversight. Recent reports, however, highlight a lack of concrete evidence for vitamin D as protective for chronic disease. Cases of vitamin D toxicity are rarely reported, but within a short time, we saw 2 cases of hypercalcemia from hypervitaminosis D, suggesting it should be closely considered in the differential. Physicians must efficiently elicit patient supplement use. With no Food and Drug Administration oversight on supplements, little ability exists to study them and report adverse effects, including labeling and manufacturing errors. It is estimated that <1% of adverse effects from supplements are reported. Although long‐term sequelae of these cases were not serious, potential dangers include delirium, arrhythmias, diabetes insipidus, and renal failure. Traditional interventions of intravenous fluids and furosemide may be inadequate, as toxicity can last months because of the lipophilic properties of vitamin D.

Conclusions:

Vitamin D toxicity must be considered in hypercalcemia. Providers should be trained to elicit a history at presentation pertaining to dietary supplements to avoid treatment delays. Further studies are needed for the use of drugs like pamidronate in these cases, which may affect the duration of inpatient treatment and readmission rates. There is a need for formalized oversight and reporting of adverse effects of dietary supplements.

Disclosures:

D. Rizk ‐ none; C. Romero ‐ none

To cite this abstract:

Rizk D, Romero C. Vitamin D Toxicity: Rare or Underdetected?. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 382. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/vitamin-d-toxicity-rare-or-underdetected/. Accessed July 23, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.